The relevance of Freiman’s theorem for combinatorial commutative algebra

  • Jürgen Herzog
  • Takayuki Hibi
  • Guangjun ZhuEmail author


Freiman’s theorem gives a lower bound for the cardinality of the doubling of a finite set in \({\mathbb R}^n\). In this paper we give an interpretation of his theorem for monomial ideals and their fiber cones. We call a quasi-equigenerated monomial ideal a Freiman ideal, if the set of its exponent vectors achieves Freiman’s lower bound for its doubling. Algebraic characterizations of Freiman ideals are given, and finite simple graphs are classified whose edge ideals or matroidal ideals of its cycle matroids are Freiman ideals.


Monomial ideal Freiman ideal Freiman graph Freiman matroid fiber cone 

Mathematics Subject Classification

Primary 13C99 Secondary 13A15 13E15 13H05 13H10 



This paper is supported by the National Natural Science Foundation of China (11271275) and by the Foundation of the Priority Academic Program Development of Jiangsu Higher Education Institutions. We would like to thank the referee for a careful reading and pertinent comments.


  1. 1.
    Abhyankar, S.S.: Local rings of high embedding dimension. Am. J. Math. 89, 1073–1077 (1967)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Blasiak, J.: The toric ideal of a graphic matroid is generated by quadrics. Combinatorica 28, 283–297 (2008)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bruns, W., Herzog, J.: Cohen–Macaulay Rings. Cambridge University Press, Cambridge (1998)CrossRefGoogle Scholar
  4. 4.
    Böröczky, K.J., Santos, F., Serra, O.: On sumsets and convex hull. Discr. Comput. Geom. 52, 705–729 (2014)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Eisenbud, D., Goto, S.: Linear free resolutions and minimal multiplicity. J. Algebra 88, 89–133 (1984)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Eagon, J.A., Northcott, D.G.: Ideals defined by matrices and a certain complex associated with them. Proc. R. Soc. Lond. Ser. A 269, 188–204 (1962)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Freiman, G.A.: Foundations of a structural theory of set addition, Translations of mathematical monographs 37. American Mathematical Society, Providence, Phode Island (1973)Google Scholar
  8. 8.
    Ge, M., Lin, J., Wang, Y.: Hilbert series and Hilbert depth of squarefree Veronese ideals. J. Algebra 344, 260–267 (2011)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Goto, S., Watanabe, K.: On graded rings, I. J. Math. Soc. Jpn. 30, 179–213 (1978)CrossRefGoogle Scholar
  10. 10.
    Herzog, J., Hibi, T.: Monomial Ideals. Graduate Texts in Mathematics, vol. 260. Springer, London (2010)zbMATHGoogle Scholar
  11. 11.
    Herzog, J., Mohammadi Saem, M., Zamani, N.: On the number of generators of powers of an ideal. arXiv:1707.07302v1
  12. 12.
    Herzog, J., Zhu, G.J.: Freiman ideals. Comm. Algebra. arXiv:1709.02827v1 (to appear)
  13. 13.
    Hibi, T.: Algebraic Combinatorics on Convex Polytopes. Carslaw Publications, Glebe, N. S. W, Australia (1992)zbMATHGoogle Scholar
  14. 14.
    Hoa, L.T., Tam, N.D.: On some invariants of a mixed product of ideals. Arch. Math. 94, 327–337 (2010)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Hochster, M.: Rings of invariants of tori, Cohen–Macaulay rings generated by monomials, and polytopes. Ann. Math. 96, 228–235 (1972)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Ohsugi, H., Herzog, J., Hibi, T.: Combinatorial pure subrings. Osaka J. Math. 37, 745–757 (2000)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Ohsugi, H., Hibi, T.: Toric Ideals generated by Quadratic binomials. J. Algebra 218, 509–527 (1999)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Sally, J.D.: On the associated graded rings of a local Cohen–Macaulay ring. J. Math. Kyoto Univ. 17, 19–21 (1977)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Shah, K.: On the Cohen–Macaulayness of the fiber cone of an ideal. J. Algebra 143, 156–172 (1991)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Stanchescu, Y.V.: On the simplest inverse problem for sums of sets in several dimensions. Combinatorica 18, 139–149 (1998)MathSciNetCrossRefGoogle Scholar
  21. 21.
    White, N.L.: The basis monomial ring of a matroid. Adv. Math. 24, 292–297 (1977)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Fachbereich MathematikUniversität Duisburg-EssenEssenGermany
  2. 2.Department of Pure and Applied Mathematics, Graduate School of Information Science and TechnologyOsaka UniversityToyonakaJapan
  3. 3.School of Mathematical SciencesSoochow UniversitySuzhouPeople’s Republic of China

Personalised recommendations